Topamax has stopped working, now getting side effects. Suggestions?

Ask the Clinician Health Pro
  • Full Question:

    Hi, Is it possible that after being on Topamax for over 10 years that it is not longer effective and should I consider going off the drug for a while or permanently? Changing the dosage isn't even working anymore, the migraine intensity have become so much more severe in the last year that I believe it's just not working anymore. After reading so many migraineurs' problems with Topamax I feel pretty lucky but I think the luck has run out and the terrible side effects have finally hit me. Any suggestions for those of us who have had long term use of this drug? Diane.

     
    Answer:

    Dear Diane;

    Add This Infographic to Your Website or Blog With This Code:

     

    It is possible for a medication to become ineffective for you after a period of time. In such cases, the medication might work again if you take a break from it, or it may not. There's no way to predict that.

     

    There are two options here:

    • Work with your doctor to get off the Topamax and try it again in several months.
    • Work with your doctor to get off the Topamax and try a different medication.

    There are many choices of medications for Migraine prevention. You can find a list of possible preventives, including medications in the same family as Topamax, in Migraine preventive medications: too many options to give up!

     

    If your doctor isn’t able to help you, it may well be time to consult a Migraine and headache specialist. It’s important to note that neurologists aren’t necessarily Migraine and headache specialists. Take a look at the article Migraine and Headache Specialists - What's So Special? If you need help finding a Migraine specialist, check our listing of Patient Recommended Migraine and Headache Specialists.

     

    Good luck,
    John Claude Krusz and Teri Robert

     

     

    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.

     

    If you need help finding a  Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.

     

     

    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and  Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and  Migraines. You can read more about Dr. Krusz or more about Teri Robert.

     

    If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.

     

    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.

     

    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.

  •  

    Add This Infographic to Your Website or Blog With This Code:

    Follow Teri on    or 

     

    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2010.
    Last updated June 12, 2010.

Published On: June 17, 2010